CDC Identifies Suspected Cause of Vaping Illness
Vitamin E acetate is a "potential toxin of concern"
The Centers for Disease Control and Prevention (CDC) has identified vitamin E acetate as a “potential toxin of concern” related to the mysterious vaping-related lung illness that has killed at least 39 people across the country so far.
Samples from the lungs of 29 patients with the illness from 10 different states were taken for testing, and vitamin E acetate was identified in all of them. “These findings provide direct evidence of vitamin E acetate as the primary site of injury within the lungs,” Anne Schuchat, principal deputy director of the CDC, said in a press conference.
While Schuchat called the findings a “breakthrough,” she was careful to warn that the new findings indicate correlation, but more research is necessary to determine causation — and there may be more than one toxin causing people to get sick from vaping.
“Previous non-CDC research suggests that when vitamin E acetate is inhaled, it may interfere with normal lung function,” she said. “It’s important to note that these findings do not rule out other possible compounds or ingredients that may be causing these lung injuries. There may be more than one cause of the outbreak.”
THC was found in 23 of the 29 samples, while nicotine was found in 16 of the samples. Schuchat said vitamin E acetate may have been used to dilute the THC in vaping products acquired from street dealers.
“That may be done for the illicit purpose, or the profit purpose, of diluting the materials, making it look nice and perhaps not having to use as much THC or other active ingredients,” she said.
Subscribe here for our free daily newsletter.
Thanks for reading InsideHook. Sign up for our daily newsletter and be in the know.
Suggested for you